Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Topeka, KS

July 11, 2004Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 11, 2004, 9:06 PM CDT for Jefferson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 9:06 PM CDT (02:06 UTC)
Expired
Jul 11, 2004, 9:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120206
SVRTOP
KSC087-120245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 945 PM CDT

* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTONVILLE...OR ABOUT 14 MILES SOUTHWEST OF ATCHISON...MOVING
  SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER
  OSKALOOSA
  MCLOUTH

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3941 9518 3941 9545 3908 9538 3909 9519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:45 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT SUN JUL 11 2004

.DISCUSSION...
MCV ACROSS SERN NE MAY BE PLAYER EARLY IN FCST...WILL NEED TO MAKE
ANY LAST MINUTE CHANGES IF NEEDED TO ACCOUNT FOR THIS. OTHERWISE NOT
MUCH IN THE WAY OF PCPN OF NOTE UNTIL TUESDAY NIGHT WITH ARRIVAL OF
WEAK FRONTAL BOUNDARY. AT THAT TIME, INCREASING PRECIPITABLE WATER
VALUES...WEAK SURFACE CONVERGENCE AND INCREASING SHEAR WITH
PERSISTENT INSTABILITY GOOD REASONS FOR CONTINUING PRECIPITATION
CHANCES. SEE LITTLE TO CHANGE IN LATER PERIODS EITHER. TERRIBLE
CONVECTIVE FEEDBACK PROBLEMS WITH GFS PRECLUDE MUCH REASONABLE
CRITIQUE OF LATER PDS AS CURRENTLY FORECAST. CERTAINLY SOME
POTENTIAL FOR CONTINUING RAIN CHANCES...ALBEIT SLIGHT...IN LATER
PERIODS. DOES CERTAINLY APPEAR THAT UPPER RIDGE WILL BE BUILDING TO
OUR WEST AS UPPER VORTEX NORTH OF CANADIAN BORDER MOVES EAST
MONDAY...THEN A MATTER OF WHEN WAVES IN NORTHWEST FLOW MOVE THROUGH.
IMPOSSIBLE TO TIME THESE MUCH BEYOND 24 HOURS...ESPECIALLY IN LIGHT
OF THE GRID/CONVECTIVE FEEDBACK ISSUE.

TEMPERATURE WISE...WILL CONTINUE TO SHOW HOT TEMPERATURES NEXT
SEVERAL DAYS WITH SOME MINOR COOLING WITH WEAK FRONT MOVING THROUGH
LATE TUESDAY. THEN AROUND CLIMO REST OF THE WEEK. HAVE TOYED WITH DEW
POINTS FROM FORECAST VALUES A BIT...SINCE WE ARE ABOVE 100 DEGREES
DAILY WITH HEAT INDICES. NOT SURE HOW WELL THE MODELS ARE HANDLING
THE TRANSPOEVAPORATION FROM MOIST GROUND. MUCH OF CWA LIKELY TO RISE
AOA 105 FOR HI NEXT SEVERAL DAYS IN THE AFTERNOON...HOWEVER
OVERNIGHT READINGS FALLING TO THE LOWER TO MIDDLE 70S PRECLUDE
ADVISORIES AT THIS TIME. BEARS WATCHING THOUGH.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 9:00 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN JUL 11 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
900 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH MIDNIGHT
ACROSS NORTHEAST KANSAS TO THE NORTH OF I 70. SOME OF THESE STORMS
MAY PRODUCE STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY
RAINFALL. THUNDERSTORMS OVER NORTHCENTRAL KANSAS ARE NOT EXPECTED
TO BE SEVERE. THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY AROUND
MIDNIGHT MOST AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES BETWEEN 100 AND 105 WILL BE COMMON MONDAY AND
TUESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED UNTIL MIDNIGHT TONIGHT OVER NORTHEAST KANSAS
GENERALLY NORTH OF I 70.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 11, 6:21 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             RESERVE                 39.98N 95.56W
07/11/2004  0.88 INCH        BROWN              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jul 11, 7:17 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 S RESERVE             39.92N 95.56W
07/11/2004  0.88 INCH        BROWN              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jul 11, 7:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             4 SW ROBINSON           39.78N 95.46W
07/11/2004  0.75 INCH        BROWN              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jul 11, 8:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             3 N EVEREST             39.72N 95.42W
07/11/2004  1.00 INCH        BROWN              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jul 11, 8:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 N EVEREST             39.69N 95.42W
07/11/2004  1.00 INCH        BROWN              KS   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:25 PM CDTTornado WarningTOPBrown, Nemaha50 min
Jul 11, 7:49 PM CDTSevere Thunderstorm WarningTOPBrown56 min
Jul 11, 8:40 PM CDTSevere Thunderstorm WarningTOPJackson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.